Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 106, NWS Topeka, KS

June 4, 2005Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 4, 2005, 7:54 PM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2005, 7:54 PM CDT (00:54 UTC)
Expired
Jun 4, 2005, 8:52 PM CDT
In force
58 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 59 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:05 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3003 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3003 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
3.9
Supercell composite
15.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:25 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 4, 2:25 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
225 PM CDT SAT JUN 4 2005

.DISCUSSION...
MAIN CONCERNS ARE ADDITIONAL HEAVY RAIN POTENTIAL AND SEVERE WEATHER
THIS EVENING AND TONIGHT.

FOR TONIGHT...
TSTMS ALREADY DVLPG ERN KS IN VERY UNSTABLE MOIST AMS AS IT SLOWLY
BECOMES UNCAPPED AND READY FOR SERVICE. SPC HI RISK AND NEWLY ISSUED
TOR WATCH FIT IN WELL. UPR LOW ERN COLO AND ATTENDING SHRTWV TO
ROTATE EWD THRU RGN TNGT PROVDG GOOD LIFT OVER SFC BOUNDR AS IT
MOVES EWD TNGT. DRY LN STILL IN WRN KS, SO SVR THREAT COULD LAST
SEVERAL HRS. ALSO THREAT OF HVY RAINFALL OVER REGN WITH SATURATED
GRD FROM YDA AND OVERNGT RAINS. THUS FFA IS CONTD ACROSS ALL BUT FAR
NWRN CWA. CUD BE A VERY BUSY EVNG....

SUNDAY/SUNDAY NIGHT...THE 5H TROUGH AXIS WILL MOVE ACROSS EASTERN KS
DURING THE LATE MORNING HOURS ON SUNDAY. THIS WILL PUSH THE PACIFIC
COLD FRONT EAST INTO MO BY NOON. THERE MAY BE A SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS THE SOUTHEAST COUNTIES OF THE FA BEFORE FROPA
BY NOON. TEMPERATURES WILL BE IN THE MID 80S WITH DRIER CONDITIONS.

MONDAY/TUESDAY NIGHT...ANOTHER 5H TROUGH WILL MOVE ON SHORE ACROSS
THE PACIFIC NORTHWEST AND DIG INTO THE CENTRAL ROCKY MOUNTAINS. A
MINOR 5H TROUGH WILL LIFT NORTH ACROSS THE NORTHERN PLAINS. EASTERN
KS WILL BE UNDER A DOWN STREAM 5H RIDGE. THERE MAY BE A SLIGHT
CHANCE FOR THUNDERSTORMS WHEN THE DEEPER MOISTURE MOVES NORTH ACROSS
THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...BUT THE RIDGE ALOFT
AND CAP MAY LIMIT ANY DEEP MOIST CONVECTION. AFTERNOON HIGHS WILL BE
IN THE MID 80S TO LOWER 90S. OVERNIGHT LOWS IN THE 60S.

WEDNESDAY/SATURDAY...THE LONGER RANGE MODELS CONTINUE TO SHOW A
LONGER WAVE LENGTH 5H TROUGH ACROSS THE WESTERN CONUS. ATTM MOST OF
THE SMALLER WAVE-LENGTH 5H TROUGH WILL LIFT OUT NORTH OF THE FA. THE
GFS SHOWS A 5H TROUGH LIFTING NORTHEAST FARTHER SOUTH ACROSS THE
CENTRAL PLAINS ON WEDNESDAY. THERE MAY BE ENOUGH LIFT TO BREAK THE
CAP AND GIVE THE AREA A BETTER CHANCE OF RAIN WEDNESDAY AND
WEDNESDAY NIGHT. OTHERWISE EXPECT MOSTLY DRY CONDITIONS WITH HIGH
TEMPERATURES IN THE THE MID 80S TO AROUND 90 DEGREES.
&&

.TOP WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IS IN EFFECT UNTIL
11 PM CDT FOR THE ENTIRE CWA. A FLOOD WATCH IS IN EFFECT UNTIL 6AM
SUNDAY ALONG AND SOUTH OF A LINE FROM ABILENE...TO MANHATTAN...TO
SENECA.
Hazardous weather outlook, Jun 4, 2:45 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT SAT JUN 4 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-051000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
245 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...TORNADOES POSSIBLE LATE TODAY AND TONIGHT...

SEVERE THUNDERSTORMS CONTINUE TO BE LIKELY ACROSS THE AREA BY LATE
AFTERNOON CONTINUING INTO THE NIGHTTIME HOURS. A SIGNIFICANT SEVERE
WEATHER OUTBREAK IS LIKELY WITH LARGE HAIL...DAMAGING WINDS AND
TORNADOES POSSIBLE FROM FAST DEVELOPING AND QUICK MOVING SEVERE
STORMS. STRONG WIND SHEAR AND VERY UNSTABLE AIR WILL LEAD TO
SUPERCELL THUNDERSTORMS THAT WILL BE LONG-LIVED AND HAVE THE
POTENTIAL TO PRODUCE TORNADOES. WEATHER INFORMATION SHOULD BE
MONITORED FREQUENTLY FOR UPDATES, WATCHES AND WARNINGS...ESPECIALLY
WHERE OUTDOOR ACTIVITIES ARE PLANNED. BE READY FOR QUICK ACTION IF
STORMS FORM.

A FLOOD WATCH ALSO CONTINUES TONIGHT FOR A GOOD PART OF THE AREA.
MORE HEAVY RAINFALL TONIGHT OVER ALREADY SATURATED GROUND WILL LEAD
TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR RESIDUAL THUNDERSTORMS EARLY SUNDAY ALONG AND
SOUTHEAST OF I-35...WITH A CHANCE FOR MORE THUNDERSTORMS AGAIN
MONDAY NIGHT THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND SHOULD BE
READY FOR QUICK DEPLOYMENT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 4, 7:00 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             HOLTON                  39.47N 95.74W
06/04/2005  1.00 INCH        JACKSON            KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 4, 7:08 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          DELIA                   39.24N 95.97W
06/04/2005                   JACKSON            KS   TRAINED SPOTTER

            REPORTED NEAR DELIA... NO OTHER DETAILS AT THIS TIME.

&&

CAVANAUGH
Local storm report, Jun 4, 7:17 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     2 W OZAWKIE             39.23N 95.50W
06/04/2005  60 MPH           JEFFERSON          KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 4, 7:24 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             WAMEGO                  39.20N 96.30W
06/04/2005  1.00 INCH        POTTAWATOMIE       KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 4, 7:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             TOPEKA                  39.05N 95.68W
06/04/2005  1.00 INCH        SHAWNEE            KS   TRAINED SPOTTER

            13TH AND GARFIELD

&&

CAVANAUGH
Local storm report, Jun 4, 7:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND GST     EMPORIA                 38.40N 96.18W
06/04/2005  55 MPH           LYON               KS   TRAINED SPOTTER

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:05 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson32 min
Jun 4, 7:12 PM CDTTornado WarningTOPJackson23 min
Jun 4, 7:28 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee47 min
Jun 4, 7:45 PM CDTFlash Flood WarningTOPWabaunsee3 hr
Jun 4, 7:53 PM CDTSevere Thunderstorm WarningTOPJackson43 min
Jun 4, 8:03 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee57 min
Jun 4, 8:04 PM CDTFlash Flood WarningTOPJackson, Pottawatomie3 hr
Jun 4, 8:15 PM CDTSevere Thunderstorm WarningTOPWabaunsee30 min
Jun 4, 8:29 PM CDTFlash Flood WarningTOPJefferson, Shawnee3 hr
Jun 4, 8:42 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee, Wabaunsee49 min
Jun 4, 8:59 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage46 min
Jun 4, 9:09 PM CDTSevere Thunderstorm WarningTOPLyon26 min
Jun 4, 9:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.